Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Norman, OK

May 12, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2011, 8:09 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 8:09 PM CDT (01:09 UTC)
Expired
May 12, 2011, 9:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Coal County, OK, Johnston County, OK, Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:42 PM CDTHAIL 0.88Mill Creek, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS54 KOUN 130109
SVROUN
OKC029-069-099-123-130200-
/O.NEW.KOUN.SV.W.0167.110513T0109Z-110513T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  SOUTHWESTERN COAL COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
  SOUTHEASTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 900 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF FITTSTOWN
  TO 4 MILES NORTHWEST OF PONTOTOC TO 5 MILES SOUTHWEST OF SCULLIN...
  MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BROMIDE...CLARITA...COALGATE...
  CONNERVILLE...FITTSTOWN...JESSE...MILL CREEK...OLNEY...PONTOTOC...
  REAGAN AND SCULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3454 9621 3426 9671 3446 9707 3462 9665
TIME...MOT...LOC 0109Z 275DEG 27KT 3460 9648 3452 9666
          3446 9691

$$
1 follow-up statement
008 
WWUS54 KOUN 130158
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT THU MAY 12 2011

OKC029-069-099-123-130208-
/O.EXP.KOUN.SV.W.0167.000000T0000Z-110513T0200Z/
COAL OK-MURRAY OK-JOHNSTON OK-PONTOTOC OK-
858 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PONTOTOC...NORTHERN
JOHNSTON...SOUTHEASTERN MURRAY AND SOUTHWESTERN COAL COUNTIES WILL
EXPIRE AT 900 PM CDT...

THE STORMS HAVE WEAKENED... BUT SMALL HAIL AND GUSTY WINDS MAY STILL
OCCUR.

LAT...LON 3454 9621 3426 9671 3446 9707 3462 9665
TIME...MOT...LOC 0158Z 275DEG 27KT 3457 9604 3449 9622
          3443 9647

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:20 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 12, 6:20 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT THU MAY 12 2011

.AVIATION...
RH PROGS SUPPORT MVFR CIGS ROTATING S/SE INTO N AND CENTRAL OK
LATER TONIGHT AS UPPER LOW MOVES FROM KS INTO S MO. THE LOWER CIGS
MAY LINGER THROUGH MUCH OF THE DAY IN SOME AREAS. THE OTHER
CONCERN WILL BE STRONG N-NW WINDS MIXING DOWN ON FRIDAY... GUSTS
30-35 KT LIKELY BEFORE WINDS DECREASE LATE IN THE DAY.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT THU MAY 12 2011/

DISCUSSION...
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE
AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE...
UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL
PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS
OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO
THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND
THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA.

THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH
TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW
MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK
OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD
RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM
SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  70  46  66 /  10  10   0   0
HOBART OK         51  72  43  67 /   0   0   0   0
WICHITA FALLS TX  54  75  50  72 /  10   0   0   0
GAGE OK           46  68  39  67 /  10   0   0   0
PONCA CITY OK     52  64  43  64 /  20  20   0   0
DURANT OK         57  72  50  69 /  30   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/24/24
Hazardous weather outlook, May 12, 11:44 AM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.

IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.

DAMAGING WINDS TO 65 MPH.

LOCALLY HEAVY RAIN AND MINOR FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.

THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

BURKE

In the hours before

Special weather statement, May 12, 6:55 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT THU MAY 12 2011

OKZ040-041-130015-
MURRAY OK-GARVIN OK-
655 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MURRAY COUNTIES.

AT 656 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
WYNNEWOOD...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3484 9694 3463 9693 3460 9720 3466 9724
Special weather statement, May 12, 7:14 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT THU MAY 12 2011

OKZ046-130030-
CARTER OK-
714 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

AT 714 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WILSON...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3421 9721 3408 9723 3408 9754 3417 9752
Special weather statement, May 12, 7:24 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT THU MAY 12 2011

OKZ032-040>043-130045-
COAL OK-HUGHES OK-MURRAY OK-GARVIN OK-PONTOTOC OK-
724 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...GARVIN...HUGHES...
MURRAY AND PONTOTOC COUNTIES.

AT 725 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES SOUTHWEST OF GERTY TO 10 MILES WEST OF ROFF...MOVING EAST AT 20
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3468 9609 3455 9713 3469 9712 3488 9609
Special weather statement, May 12, 7:40 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT THU MAY 12 2011

OKZ050-130100-
LOVE OK-
740 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE COUNTY.

AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF BURNEYVILLE...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3407 9751 3407 9733 3407 9725 3394 9710
      3387 9737
Local storm report, May 12, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 N STONEWALL           34.68N 96.53W
05/12/2011  E1.25 INCH       PONTOTOC           OK   EMERGENCY MNGR

&&
Local storm report, May 12, 7:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             GERTY                   34.84N 96.29W
05/12/2011  E1.50 INCH       HUGHES             OK   PUBLIC

&&

NWS NORMAN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:14 PM CDTSpecial Weather StatementOUNCarter16 min
May 12, 7:24 PM CDTSpecial Weather StatementOUNPontotoc21 min
May 12, 7:28 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes47 min
May 12, 7:40 PM CDTSpecial Weather StatementOUNLove20 min
May 12, 7:43 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc62 min
May 12, 7:46 PM CDTSevere Thunderstorm WarningOUNLove33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.